Alert archive / South Dakota / Freeze Warnings in 2014

Freeze Warning 2, NWS Aberdeen, SD

May 15, 201415 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this freeze warning at May 15, 2014, 3:18 PM CDT for 15 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at May 16, 2014, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2014, 3:18 PM CDT (20:18 UTC)
In effect from
May 16, 2014, 1:00 AM CDT
Expired
May 16, 2014, 7:51 AM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hyde County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 53 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WWUS73 KABR 152018
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT THU MAY 15 2014

...YET ANOTHER COLD NIGHT AHEAD...

.HIGH PRESSURE WILL BRING MOSTLY CLEAR SKIES AND LIGHT WINDS TO
THE REGION TONIGHT...RESULTING IN ANOTHER NIGHT OF NEAR FREEZING
TO BELOW FREEZING TEMPERATURES.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-161300-
/O.NEW.KABR.FZ.W.0002.140516T0600Z-140516T1300Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER
318 PM CDT THU MAY 15 2014

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY. 

* TEMPERATURE...27 TO 31

* IMPACTS...TEMPERATURE SENSITIVE PLANTS MAY BE KILLED IF LEFT
  UNCOVERED. UNDERGROUND SPRINKLER SYSTEMS MAY ALSO BE DAMAGED IF
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

SDZ004-009-016-034-035-051-161300-
/O.NEW.KABR.FR.Y.0002.140516T0600Z-140516T1300Z/
CAMPBELL-WALWORTH-POTTER-SULLY-HUGHES-BUFFALO-
INCLUDING THE CITIES OF...HERREID...MOBRIDGE...GETTYSBURG...
ONIDA...PIERRE...FORT THOMPSON
318 PM CDT THU MAY 15 2014

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY. 

* TEMPERATURE...31 TO 34

* IMPACTS...TEMPERATURE SENSITIVE PLANTS MAY BE DAMAGED IF LEFT
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

PARKIN
2 follow-up statements
750 
WWUS73 KABR 161032
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT FRI MAY 16 2014


MNZ039-046-SDZ005>008-010-011-017>023-036-037-161300-
/O.CON.KABR.FZ.W.0002.000000T0000Z-140516T1300Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER
532 AM CDT FRI MAY 16 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...24 TO 31

* IMPACTS...TEMPERATURE SENSITIVE PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED. UNDERGROUND SPRINKLER SYSTEMS MAY ALSO BE DAMAGED 
  IF UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

SDZ004-009-016-034-035-051-161300-
/O.CON.KABR.FR.Y.0002.000000T0000Z-140516T1300Z/
CAMPBELL-WALWORTH-POTTER-SULLY-HUGHES-BUFFALO-
INCLUDING THE CITIES OF...HERREID...MOBRIDGE...GETTYSBURG...
ONIDA...PIERRE...FORT THOMPSON
532 AM CDT FRI MAY 16 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...31 TO 34

* IMPACTS...TEMPERATURE SENSITIVE PLANTS MAY BE DAMAGED IF LEFT 
  UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
SD
054 
WWUS73 KABR 161251
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
751 AM CDT FRI MAY 16 2014

...TEMPERATURES HAVE WARMED THIS MORNING...

.TEMPERATURES HAVE WARMED TO ABOVE FREEZING EARLY THIS MORNING
ACROSS ALL OF THE REGION.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-161400-
/O.CAN.KABR.FZ.W.0002.000000T0000Z-140516T1300Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER
751 AM CDT FRI MAY 16 2014

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE FREEZE
WARNING AS TEMPERATURES HAVE WARMED TO ABOVE 32 DEGREES.



$$

SDZ004-009-016-034-035-051-161400-
/O.CAN.KABR.FR.Y.0002.000000T0000Z-140516T1300Z/
CAMPBELL-WALWORTH-POTTER-SULLY-HUGHES-BUFFALO-
INCLUDING THE CITIES OF...HERREID...MOBRIDGE...GETTYSBURG...
ONIDA...PIERRE...FORT THOMPSON
751 AM CDT FRI MAY 16 2014

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE FROST
ADVISORY AS TEMPERATURES HAVE WARMED INTO THE MID TO UPPER 30S.



$$


MOHR

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this freeze warning went out at May 15, 12:21 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 15, 12:21 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1221 PM CDT THU MAY 15 2014

.UPDATE...
CLOUD COVER IS HANGING IN PRETTY TIGHT ACROSS THE EASTERN HALF OF
THE CWA. HAVE ADJUSTED SKY COVER ACCORDINGLY. NO CHANGES MADE TO
WINDS OR TEMPERATURES AT THIS TIME...BUT WILL MONITOR THE EAST FOR
THE POSSIBILITY OF THE CLOUD COVER HINDERING WARMING.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SATURDAY
LOW TEMPERATURES IN THE EASTERN CWA AND PCPN CHANCES IN THE
WESTERN CWA TONIGHT WILL BE THE FORECAST CHALLENGE.

RECORD TO NEAR RECORD LOW TEMPERATURES ARE ON GOING ACROSS MOST OF
THE CWA THIS MORNING. ONLY THE FAR NORTHEASTERN PORTION OF THE CWA
IS REPORTING TEMPS ABOVE FREEZING DUE TO A MID LEVEL CLOUD DECK.
THE CLOUDS COULD POTENTIALLY CLEAR PRIOR TO SUNRISE WITH
TEMPERATURES POSSIBLY FALLING BELOW FREEZING.

AN AREA OF HIGH PRESSURE OVER THE REGION WILL CONTINUE BRINGING
BELOW NORMAL TEMPERATURES THROUGH THE REST OF THE WORK WEEK. HIGHS
TODAY WILL RANGE FROM THE UPPER 40S...TO THE UPPER 50S. THESE
READINGS ARE 10 TO 20 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR.
THE AREA OF HIGH PRESSURE SLOWLY PUSHES EAST TONIGHT WITH LOWS
BELOW FREEZING LIKELY IN THE EASTERN HALF OF THE CWA. ANOTHER
FROST/FREEZE HEADLINE MAYBE NEEDED IN THE FAR EASTERN CWA.

AN AREA OF LOW PRESSURE CURRENTLY OVER CENTRAL ALBERTA WILL TRACK
SOUTHEASTWARD ACROSS WESTERN SOUTH DAKOTA LATER TONIGHT. THIS
SYSTEM COULD BRING LIGHT PCPN INTO THE FAR WESTERN CWA AFTER 6Z
TONIGHT. THIS SYSTEM WILL ALSO BRING SLIGHTLY WARMER TEMPERATURES
INTO THE REGION ON FRIDAY WITH HIGHS IN THE MID 50S...TO THE LOWER
60S. BETTER WAA DEVELOPS ON THE BACKSIDE OF A DEPARTING HIGH
PRESSURE ON SATURDAY. HIGHS SHOULD REACH NEAR NORMAL ON SATURDAY
WITH TEMPERATURES GENERALLY IN THE 60S.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
OVERALL...LONGER RANGE MODEL SOLUTIONS THIS MORNING ARE STILL
QUITE COMPARABLE TO THOSE OF 24 HOURS AGO. STILL SEEMS AS THOUGH
THE BEST CHANCES FOR PRECIPITATION SHOW UP SUNDAY NIGHT THROUGH
MONDAY NIGHT. AND...TEMPERATURES /PER 925HPA AND 850HPA THERMAL
PROGS/ ARE STILL EXPECTED TO FALL SOMEWHERE WITHIN CLIMO NORMAL
TOLERANCES...MEANING HIGHS IN THE 60S AND 70S AND LOWS IN THE 40S
TO PERHAPS 50S.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS FOR ALL TAF SITES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...SD
LONG TERM...DORN
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 15, 4:25 AM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CDT THU MAY 15 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
425 AM CDT THU MAY 15 2014 /325 AM MDT THU MAY 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FROST IS EXPECTED ACROSS THE AREA THROUGH THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FROST IS EXPECTED FOR LOCATIONS ALONG AND EAST OF THE
JAMES RIVER VALLEY TONIGHT.

THERE WILL BE OFF AND ON CHANCES FOR THUNDERSTORMS SUNDAY THROUGH
THURSDAY. THE THREAT FOR SEVERE STORMS LOOKS FAIRLY LIMITED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:18 PM CDTFrost AdvisoryABRBuffalo, Campbell, Hughes, Potter, Sully, Walworth17 hr

Nearby

Freeze Warnings in South Dakota, 2014Freeze Warnings in Minnesota, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.